To the Editor: Hyperandrogenism, insulin resistance, and acanthosis nigricans (HAIR-AN) syndrome has been defined only in the past 20 years and may be present in as many as 1%–3% of all women with hyperandrogenism (1). A case of organic mood disorder (depressed type) associated with the HAIR-AN syndrome, which improved markedly in response to ovarian suppression with oral contraceptives, has been documented (2). In this report, we describe a patient with HAIR-AN syndrome who developed her first manic episode after she had stopped taking her birth control pills 2 months earlier.
Ms. A, a 19-year-old Hispanic woman with no prior psychiatric diagnosis, was brought to the emergency department by police during a manic episode. When she arrived at the medical center, her symptoms were characterized by an elevated mood, a lessened need for sleep, racing thoughts, and pressured speech. She also exhibited grandiose delusions, believing that she was the messenger of God and that she was so rich that she could buy 50 cars for the poor. At further questioning, Ms. A indicated that she had run away from home a week before admission, after a disagreement with her stepfather.
Her past medical history revealed a history of hirsutism and a diagnosis of polycystic ovary disease. Ms. A had been treated with oral contraceptives for about 6 months. She had stopped taking the birth control pills 2 months before the current episode. Although Ms. A reported a history of marijuana and cocaine abuse, her urine and serum toxicology screens at admission were negative for any substance. The results of other routine laboratory tests, including a CBC and measurements of glucose, blood urea nitrogen, creatinine, potassium, sodium, chloride, bicarbonate, and thyroid-stimulating hormone, were within normal limits.
Ms. A’s physical examination was significant for a male pattern of hair growth on her face and hyperpigmented skin on the nape of her neck. The results of subsequent endocrinological tests were consistent with the diagnosis of HAIR-AN syndrome: an elevated insulin level of 54.7 μU/ml (normal range=0–25 μU/ml), an elevated testosterone level of 0.93 ng/ml (normal range=0.14–0.76 ng/ml), a normal level of follicle-stimulating hormone (3.2 mIU/ml), and a normal level of luteinizing hormone (8.10 mIU/ml). The results of imaging studies, including magnetic resonance imaging of the head and an abdominal computerized tomography scan, were unremarkable and were not suggestive of growth in the pituitary or adrenal glands.
While she was in the hospital, Ms. A’s manic symptoms were successfully treated with a combination of lithium, divalproex sodium, and quetiapine. She refused to take oral contraceptives, despite the possible association of her mood symptoms with the discontinuation of birth control pills. After 2 weeks of hospitalization, she returned home with her parents.
The primary abnormality seen in patients with the HAIR-AN syndrome is believed to be insulin resistance with compensatory higher circulating insulin levels (1). Chronic elevated insulin is hypothesized to stimulate receptors for ovarian and epidermal insulin-like growth factors, resulting in hyperandrogenemia and hyperpigmentation, respectively (1, 3). Levin et al. (2) described a case of organic mood disorder (depressed type) in association with the HAIR-AN syndrome and noted that the patient’s depressive symptoms improved with the initiation of oral contraceptives. However, no reported cases of mania associated with HAIR-AN syndrome have been described, to our knowledge. This report may represent the first documented case of mania in a patient with HAIR-AN syndrome; of more interest, the patient’s manic symptoms emerged 2 months after she stopped treatment with oral contraceptives. However, we cannot overlook the possibility that our patient’s manic episode was coincidental (in the context of HAIR-AN syndrome and the cessation of treatment with oral contraceptives) but find the association noteworthy and in need of further study.